Florida, 2015Rip Current in Florida, March 14 to 15, 2015
March 14 to 15, 2015 · NWS MLB · 1 event in 1 county or zone
A 17-year old male was swimming outside the guarded beach at Jaycee Beach Park in Vero Beach. He was caught within a rip current and drowned.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 17-year old male was swimming outside the guarded beach at Jaycee Beach Park in Vero Beach. He was caught within a rip current and drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 14, 3:10 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 14, 3:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
410 AM EDT SAT MAR 14 2015
.DISCUSSION...
...CONTINUED WARM WITH POOR TO HAZARDOUS BOATING CONDITIONS...
...A MODERATE RISK FOR STRONG RIP CURRENTS AT AREA BEACHES TODAY...
CURRENT-TONIGHT...SIMILAR TO LAST NIGHT NEAR THIS TIME MODELS ARE
SHOWING DRIER DEEP LAYER MOISTURE PUSHING INTO ECFL FROM THE
SOUTHEAST. FORMERLY ESE DEEP LAYER WINDS ARE VEERING TO SSE THIS
MORNING AS DEEP LAYER HIGH PRESSURE RIDGING WEAKENS AND MOVES
FURTHER INTO THE WESTERN ATLANTIC. MILD AND HUMID CONDITIONS
CONTINUE ACROSS THE AREA WITH TEMPERATURES AGAIN IN THE 60S TO L70S.
STRONGER WINDS JUST OFF OF THE SURFACE SHOULD AGAIN INHIBIT FOG
FORMATION OVER MUCH OF THE AREA...THOUGH CANNOT RULE OUT SOME
PATCHY/SHALLOW DEVELOPMENT IN PRONE LOCATIONS.
THE DEEP LAYER DRIER AIR WILL BE RELATIVELY SHORT-LIVED AS DEEPER
MOISTURE IS FORECAST TO MOVE BACK INTO THE AREA ALONG AND AHEAD OF
AN APPROACHING WEAK FRONTAL BOUNDARY. PRECIPITABLE WATER VALUES IN
UPWARDS OF 1.30-1.50 INCHES ARE FORECAST TO MOVE BACK INTO THE AREA
LATER IN THE DAY. STILL BELIEVE MOST OF THE AREA WILL REMAIN DRY AS
THE WEAK BOUNDARY TO THE NORTH PUSHES INTO THE AREA LATE TONIGHT.
MID-LEVEL IMPULSES AND UPPER JET STREAM ENERGY WILL NOT BE
IMPRESSIVE IN ASSOCIATION WITH THIS SYSTEM. BOTH THE WEST/EAST COAST
SEA BREEZES WILL VENTURE INLAND THIS AFTERNOON. THE WEST COAST
BOUNDARY WILL MAKE FURTHER INLAND PENETRATION AS WINDS ABOVE THE
SURFACE VEER MORE SOUTHWESTERLY THRU THE AFTERNOON. THE COLLISION OF
BOTH BOUNDARIES LATE TODAY MAY SPARK ISOLATED SHOWERS OVER THE
INTERIOR. INSTABILITY REMAINS MARGINAL AND WILL KEEP LIGHTNING STORM
MENTION ABSENT FOR NOW. WILL ALSO KEEP POP CHANCES INLAND FROM THE
COAST BELOW 20 PERCENT FOR LATE TODAY INTO EARLY EVENING...THEN ADD
ISOLATED SHOWER CHANCES THIS EVENING TOWARD THE VOLUSIA/BREVARD
COASTS. THE THINKING HERE IS THAT SHOWERS MAY BE ABLE TO PUSH BACK
TO THE COAST WITH THE SOUTHWEST STEERING FLOW ALOFT.
WINDS WILL CONTINUE TO VEER TO THE SSE/S THROUGH THE DAY AND WILL
BECOME SOUTHWESTERLY OVER THE CENTRAL INTERIOR LATER IN THE DAY.
WHILE OVERALL WIND SPEEDS WILL BE LOWER THAN THE PREVIOUS DAY SOME
HIGHER GUSTS WILL BE FELT ALONG THE SPACE AND TREASURE COASTS AND
MAY BE BREEZY AT TIMES. WINDS WILL DECREASE AFTER SUNSET AND
EVENTUALLY BECOME LIGHT. WIND DIRECTION WILL CONTINUE TO VEER TO
SW/W THROUGH THE NIGHT AND EVEN NW FROM NEAR ORLANDO NORTHWARD AS
THE FRONT MOVES INTO THE AREA.
WITH POOLING MOISTURE AND LIGHT WINDS MOS GUIDANCE HINTS AT FOG
DEVELOPMENT AFTER MIDNIGHT. HAVE ADDED AREAS OF FOG IN THE
GRIDS/ZONES FOR NORTH BREVARD-OSCEOLA COUNTIES NORTHWARD WITH PATCHY
FOG FURTHER SOUTHWARD FROM HERE. FUTURE SHIFTS WILL NEED TO MONITOR
IN THE EVENT THAT THERE COULD BE SOME DENSE FOG DEVELOPMENT TOWARDS
SUNRISE SUN MORNING.
TEMPERATURES AGAIN UNSEASONABLY WARM WITH HIGHS IN THE L80S ALONG
THE COAST AND M/U80S OVER THE INTERIOR. OVERNIGHT LOWS CONTINUED
MILD IN THE 60S WITH SOME SPOTS NEAR 70 DEGREES.
SUN-TUE...MODEL GUIDANCE RETAINS SOLN OF RETROGRADING MID LEVEL
RIDGE FROM OVER FL INTO THE GOMEX AS SHORT WAVE TROUGH/ENERGY DROPS
SEWD OVER THE WRN ATLC. A VERY WEAK "BACK DOOR" FRONTAL BOUNDARY
WILL LIE ACROSS NORTH FL EARLY SUN...OOZE SOUTHWARD INTO THE AREA
DURING THE AFTERNOON AND THEN MAKE A LITTLE BETTER SWD PUSH TWD LAKE
OKEE OVERNIGHT AS SERN CONUS HIGH BUILDS SEWD INTO FL. RIDGE AXIS
WILL SETTLE ACROSS CTRL FL THROUGH MON NIGHT AND THEN EASE SOUTH OF
CTRL FL TUE AHEAD OF ANOTHER WEAK FRONTAL BOUNDARY. HAVE CONFINED
POPS (20-30) TO THE SUN-SUN NIGHT TIME FRAME...ALTHOUGH THERE MAY BE
A SMALL CHC FOR A SHOWER NEAR LAKE OKEE A LITTLE PAST SUNRISE AS THE
ECM SHOWS MORE IN THE WAY OF LINGERING MOISTURE THERE. OTRW...DRYING
OUT AND A BIT COOLER FOR MON NIGHT INTO TUE WITH THE HIGH TO NORTH
BUILDING SWD.
WELL ABOVE NORMAL TEMPS SUN WILL COOL OFF SOME EARLY NEXT WEEK...
BUT REMAIN AT LEAST NEAR TO SLIGHTLY ABOVE NORMAL.
WED-FRI...WHILE THEIR H50 PATTERNS ARE SIMILAR FOR MID-LATE NEXT
WEEK THE GFS AND ECM SHOW SOME DISPARITY IN EXTENT OF MOISTURE AND
STRENGTH OF ONSHORE FLOW THAT WILL BRIDGE THE NEXT FRONTAL BOUNDARY
WED NIGHT-THU. SHOWER CHCS WILL BE INCREASING ACROSS THE FAR NORTH
LATE WED NIGHT AND SPREAD FARTHER SOUTH THU AS THE FRONTAL MOISTURE
RIBBON DOES LIKEWISE. GAVE A LITTLE MORE WEIGHT TO THE GFS SOLN AND
BROUGHT SLIGHTLY HIGHER RAIN CHCS FARTHER SOUTH BY THU. REBUILDING
SHORT WAVE RIDGE ALOFT MAY KEEP RAIN CHCS N-NE OF THE AREA ON FRIDAY.
TEMPS WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL.
&&
.AVIATION...STILL MAINLY VFR FOR MUCH OF THIS PERIOD. VEERING
SOUTHERLY WINDS TODAY WITH SW WINDS LATER IN THE DAY ACROSS THE
INTERIOR. LIGHTER WIND SPEEDS WITH AROUND 10 KTS OVER THE INTERIOR
AND 12-15 KTS AND GUSTY FROM KMLB-KSUA. SEA BREEZE COLLISIONS LATE
IN THE DAY COULD SPARK A FEW SHOWERS THOUGH DYNAMICS NOT REALLY IN
PLACE FOR LIGHTNING STORMS. POOLING LOW-LEVEL MOISTURE AND WINDS
FALLING LIGHT LATER THIS EVENING AND OVERNIGHT MAY ALLOW FOR AREAS
OF FOG FORMATION AFTER MIDNIGHT AND TOWARDS SUNRISE SUN MORNING.
&&
.MARINE...TODAY-TONIGHT...SMALL CRAFT ADVISORIES WILL CONTINUE OVER
THE GULF STREAM THRU 14Z/10AM...THEN WILL CUT BACK TO SCA FOR SEAS
TIL 20Z/4PM FOR THE OFFSHORE WATERS. SSE WINDS REMAIN NEAR 20 KTS
WELL OFFSHORE AND ARE FORECAST TO SLOWLY DECREASE THIS MORNING INTO
THE AFTERNOON. CAUTIONARY STATEMENTS WILL STILL BE NECESSARY INTO
THIS AFTERNOON NEAR SHORE THANKS TO A SWELL COMPONENT. WITH THE
APPROACH OF A WEAK FRONT LATE TONIGHT SOUTHERLY WINDS NEAR 15 KTS
OVER THE OPEN ATLC WILL VEER TO SOUTHWEST/WEST AND EVENTUALLY WNW
NEAR DAYBREAK SUN MORNING FALLING TO AROUND 10 KTS. INITIAL SEAS 6-8
FT OVER THE ADVISORY AREAS WILL SUBSIDE TO 4-6 FT LATE IN THE NIGHT.
NEAR SHORE 5-6 FT SEAS WILL EVENTUALLY SUBSIDE TO 4-5 FT...ALSO LATE.
SUN-WED...WEAK FROPA WILL MOVE DOWN THE WATERS SUNDAY AFTERNOON AND
EVENING WITH FRESHENING NE-ENE WINDS (~15KT) BEHIND THE BOUNDARY
PUSHING SEAS BACK UP INTO THE 4-5FT RANGE. HAS TRENDED A TAD WEAKER
WITH THE POST-FRONTAL NE-E. WINDS SLACKEN MON-MON NIGHT AND THEN
BECOME OFFSHORE BY LATE TUE AS SURFACE RIDGE SAGS OVER AND THEN
SOUTH OF ECFL...WHICH WILL RESULT IN WANING SEAS THROUGH MID WEEK.
AS MENTIONED EARLIER...THE GFS IS MORE AGGRESSIVE THAN THE ECM IN
FRESHENING ONSHORE WINDS LATE WED INTO THU. FOR NOW...THE FORECAST
KEEPS WINDS AOB 15KT DURING THE DAY...BUT THIS MAY TREND MORE
PESSIMISTIC SHOULD THE ECM GUIDANCE TREND TOWARD THE GFS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 84 67 80 62 / 10 20 30 10
MCO 88 68 87 65 / 20 10 30 10
MLB 84 67 81 66 / 10 20 30 20
VRB 85 66 82 67 / 10 10 30 30
LEE 85 68 85 63 / 20 10 30 10
SFB 86 68 85 63 / 20 10 30 10
ORL 86 70 86 64 / 20 10 30 10
FPR 84 65 82 64 / 10 10 30 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THIS MORNING FOR FLAGLER
BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-SEBASTIAN
INLET TO JUPITER INLET 0-20 NM-SEBASTIAN INLET TO JUPITER
INLET 20-60 NM-VOLUSIA-BREVARD COUNTY LINE TO SEBASTIAN
INLET 20-60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 AM THIS MORNING
TO 4 PM EDT THIS AFTERNOON FOR FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-SEBASTIAN INLET TO JUPITER
INLET 20-60 NM-VOLUSIA-BREVARD COUNTY LINE TO SEBASTIAN
INLET 20-60 NM.
&&
SHORT TERM/AVIATION...SEDLOCK
LONG TERM....CRISTALDIHazardous weather outlook, Mar 14, 3:22 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
422 AM EDT SAT MAR 14 2015
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
422 AM EDT SAT MAR 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL PRODUCE A MODERATE RISK FOR STRONG RIP
CURRENTS AT EAST CENTRAL FLORIDA BEACHES TODAY. IF YOU MUST ENTER
THE CHILLY SURF DO SO NEAR A LIFEGUARD FOR MAXIMUM SAFETY.
.WIND AND SEA IMPACT...
SUSTAINED SOUTHEAST WINDS AROUND 20 KNOTS OVER THE OPEN ATLANTIC
AND 15 TO 20 KNOTS ALONG THE COAST ARE EXPECTED THROUGH MID
MORNING BEFORE DIMINISHING. THE COMBINATION OF WIND WAVES AND
OCEAN SWELL WILL PRODUCE 5 TO 6 FOOT SEAS NEAR SHORE AND 6 TO 8
FOOT SEAS OVER THE GULF STREAM. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE GULF STREAM. SMALL CRAFT SHOULD EXERCISE CAUTION
NEAR SHORE TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A LOW TO MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES WILL EXIST
INTO THE MIDDLE OF NEXT WEEK. A SLIGHT THREAT FOR AFTERNOON
LIGHTNING STORMS WILL EXIST ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SEDLOCK
Rip Current, Indian River
- When
- March 14, 6:00 AM EST to March 15, 7:00 PM EST
- Where
- Indian River forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 17-year old male from the local area was swimming outside the guarded beach at Jaycee Beach Park in Vero Beach. Rip currents, rough surf and a south-to-north longshore current were present throughout the day. The swimmer was likely caught within a rip current around 1600 EST and drowned. His body was recovered in the surf south of Jaycee Beach Park two days later.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 14 to 16, 20151 death · 5 events
- Rip Current in Florida, March 14, 20151 death · 1 event
- Avalanche in Alaska, March 14, 20151 death · 1 event
- Flash Flooding in New York, March 14 to 15, 2015$20,000 · 2 events
- Heavy Snow in Maine, March 14 to 15, 201512 events
- High Wind in Montana, March 14, 201563 kt wind · 5 events
- Heavy Snow in Maine, March 14 to 15, 20153 events
- High Wind in Wyoming, March 14 to 15, 201570 kt wind · 3 events
- Winter Weather in Pennsylvania, March 14, 20152 events
- Flooding in Pennsylvania, March 14 to 15, 20152 events
- Winter Weather in New Jersey, March 14, 20151 event
- Flood in New Jersey, March 14 to 16, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555479.